Drug-induced side effects affecting the gastrointestinal tract

Rupert W L Leong*, Francis K L Chan

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

36 Citations (Scopus)

Abstract

With the ever-growing armamentarium of pharmacological agents, the gastrointestinal drug-induced side effects of dyspepsia, nausea, vomiting, diarrhea and constipation are increasingly seen. They are often self-limiting and without serious sequelae, but of greater concern is drug-induced mucosal ulceration that can manifest as gastrointestinal haemorrhage, stricture and perforation. These complications are mainly attributable to NSAIDs and aspirin, which can injure the mucosa anywhere along the gastrointestinal tract. These iatrogenic serious side effects can be reduced with co-prescription of a proton pump inhibitor, substitution of a COX-2 inhibitor and eradication of Helicobacter pylori when the bacterium is present. Other recognised gastrointestinal complications include small intestinal diaphragm, microscopic colitis, a range of hepatotoxic effects and pancreatitis. The introduction of new classes of drugs has resulted in new adverse effects that require consideration in patients presenting with gastroenterological symptoms. These include pill oesophagitis from bisphosphonates and ischaemic colitis relating to serotonin antagonists. Here, the authors review the literature on drug-induced complications of the gastrointestinal tract and present the pertinent management issues relevant to clinical practice.

Original languageEnglish
Pages (from-to)585-592
Number of pages8
JournalExpert Opinion on Drug Safety
Volume5
Issue number4
DOIs
Publication statusPublished - Jul 2006
Externally publishedYes

Keywords

  • Aspirin
  • Diaphragm
  • Haemorrhage
  • NSAID
  • Oesophagitis
  • Perforation
  • Ulcer

Fingerprint Dive into the research topics of 'Drug-induced side effects affecting the gastrointestinal tract'. Together they form a unique fingerprint.

Cite this